ALBUQUERQUE, N.M. — In an attempt to be prepared, “just in case,” 227 workers with the state Children, Youth and Families Department have been trained to use Narcan, a nasal spray administered to counteract potentially fatal opioid overdoses, CYFD spokesman Charlie Moore-Pabst said Tuesday.
The Narcan (Naloxone HCI) spray is now part of the first aid kit that all CYFD field workers already carry, along with personal protective equipment and supplies to sanitize their vehicles, he said.
“Dealing with opioid overdoses is not a widespread problem that our people in the field deal with regularly, it’s just something that we’re carrying along with us as an added safety measure, just in case,” Moore-Pabst said. “We’re falling in line with the best practices to have as many tools in the field as we can to help keep people safe.”
Among the CYFD workers who have been trained in the use of Narcan are juvenile probation officers, transition coordinators, community behavioral health therapists and some staff at juvenile justice facilities.
“This is an important tool now available to our juvenile justice and other field staff,” CYFD Secretary Brian Blalock said in statement. “Narcan has saved thousands of lives and, just like defibrillators placed widely in public spaces, Narcan should be carried by anybody who takes opiates or has a loved one who takes these prescription medications.”
According to the New Mexico Department of Health and the Centers for Disease Control and Prevention, drug overdose continues to be a leading cause of death and the majority of drug overdose deaths involve prescription opioid medications.
The added pressure of living in a coronavirus world has caused overdoses to once again surge, Moore-Pabst said.
A NMDOH survey found 85% of adults in the state recognize that prescription opioid abuse is a serious public health issue and nearly two-thirds of those surveyed reported knowing someone who is or has been addicted to opioids.
Narcan nasal spray was developed specifically for first responders and others to administer – without the need for a needle or syringe – to people who have overdosed on opioids, Moore-Pabst said. Emergency medical care should still be sought by people who received a dose of Narcan, which itself can cause nausea, vomiting, diarrhea, chills, sweating, anxiety, and combative and disoriented behavior.
People concerned about someone’s substance use or their mental health can get help at the New Mexico Crisis and Access Line, available 24 hours a day, at 1-855-NMCRISIS (662-7474).